Hail, Worcester
- When
- August 16, 5:21 PM EST
- Where
- Worcester County, Phillipston
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.550, -72.133
A severe thunderstorm produced dime sized hail in Phillipston, downed wires in Gardner, and brought down a large tree along Route 34 in Lunenburg. Scattered power outages were reported throughout northern Worcester County as a result of this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm produced dime sized hail in Phillipston, downed wires in Gardner, and brought down a large tree along Route 34 in Lunenburg. Scattered power outages were reported throughout northern Worcester County as a result of this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 325 PM EDT FRI AUG 16 2002 IN SHORT RANGE...AMS VERY UNSTBL DUE TO A COMBINATION OF HI DEW PTS AND VERY WARM TEMPS, WEAK PVA WITH RATHER MINOR UPR TROF. HWVR, CAPES AND SOME OF THE OTHER INSTBY PARAMETERS ARE NOT REMARKABLE. TSTMS HAVE BEEN DVLPG NR SNE. EXPECT THEM TO CONT TO DVLP EWD ACRS NRN CT, CNTRL AND WRN MA, AND SW NH DURG NEXT FEW HRS. A SVR TSTM WATCH HAS BEEN ISSUED FOR THIS AREA AND POTENTIAL EXISTS FOR DAMAGING WIND ASSOCD WITH WET MICROBURSTS. SFC TROF WL MOV ACRS THE FCST AREA AROUND 06Z AND SHWRS/TSTMS SHUD GRDLY DMSH AFT 00Z AND END W OF TROF. MORE SUN, LESS CLDS ON SAT AS SML SFC RDG BLDS ACRS NEW ENGLAND. THE WEAK UPR TROF SHOWN ON AVN FOR SUN JUST S OF SNE SHUD NOT HAVE MUCH EFFECT ON THE WX. MODEL HAS PCPN S OF THE S CST. OF MORE INTEREST IS THE CDFNT APCHG FM W ON SUN. THERE IS RELATIVELY STG UPR WLY FLO BEHIND THIS FNT AND FOR THAT REASON IT FNT SHUD MOV RPDLY EWD CROSSING THRU THE FA BTWN 00Z AND 06Z MON. POTENTIAL EXISTS FOR STG TSTMS AGAIN ACRS THE FA SUN AFTN WITH SHWRS EXTD INTO FIRST PART OF SUN NGT. MORE OF A SGNFT CHG IN AMS MON INTO TUE AS THE SFC HI OVR THE GT LKS MOVS EWD TO NEW ENGLAND. EXPC DEW PTS TO FALL BACK INTO THE 50S BY TUE WITH THE SFC HI FCST TO PASS N OF SNE GIVING N TO NE SFC WND FOR MON NGT INTO WED. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. DMH
MAZ006-007-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 235 PM EDT FRI AUG 16 2002 ...STRONG THUNDERSTORM MOVING THROUGH ESSEX COUNTY... A STRONG THUNDERSTORM WILL MOVE NORTHEASTWARD AT 20 MPH ACROSS ESSEX COUNTY MASSACHUSETTS THROUGH 3:15 PM EDT. THIS STORM IS CAPABLE OF PRODUCING LOCALLY STRONG WIND GUSTS TO 40 MPH. SMALL HAIL AND A QUICK HALF INCH OF RAINFALL IS ALSO POSSIBLE WITH THIS STORM. A SPOTTER IN METHUEN REPORTED SMALL HAIL AND GUSTY WINDS WITH THIS STORM. THIS THUNDERSTORM IS EXPECTED TO REACH GEORGETOWN BY 3:00 PM...NEWBURY BY 3:15 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
CTZ003-004-MAZ012-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 239 PM EDT FRI AUG 16 2002 AT 231 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 4 MILES SOUTHEAST OF STAFFORD SPRINGS...OR ABOUT 6 MILES NORTH OF MANSFIELD...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... EASTFORD AROUND 245 PM TOLLAND AND UNION AROUND 250 PM WOODSTOCK AROUND 305 PM STURBRIDGE AROUND 310 PM A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
319 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0318 PM WOODSTOCK CT WIND DAMAGE
08/16/02 WINDHAM 5 TO 6 INCH LIMBS DOWN.
REPORTED BY AMATEUR RADIOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
322 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM WOODSTOCK CT WIND DAMAGE
08/16/02 WINDHAM 5 TO 6 INCH LIMBS DOWN.
REPORTED BY AMATEUR RADIOMAZ002-003-NHZ011-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 430 PM EDT FRI AUG 16 2002 AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM WINDHAM COUNTY VERMONT...SOUTHWEST THROUGH BERKSHIRE COUNTY MASSACHUSETTS. THESE THUNDERSTORMS ARE MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AS WELL AS SMALL HAIL AS THEY MOVE INTO CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE...AND FRANKLIN COUNTY MASSACHUSETTS BETWEEN 4:45 AND 6 PM. THE THUNDERSTORMS ARE EXPECTED TO REACH THE COLRAIN...SHELBURNE AND WALPOLE AREAS BY 4:45 PM...AND THE DEERFIELD...MARLBOROUGH AND DUBLIN AREAS BY 5:45 PM. ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS CLUSTER. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
MAZ003-004-NHZ012-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 544 PM EDT FRI AUG 16 2002 AT 544 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF HENNIKER TO 10 MILES EAST OF GREENFIELD TO 14 MILES EAST OF PITTSFIELD...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS WILL CROSS THROUGH CHESHIRE...FRANKLIN AND NORTHERN WORCESTER COUNTIES EARLY THIS EVENING. THE THUNDERSTORMS WILL BE NEAR... ERVING AROUND 555 PM ROYALSTON AROUND 605 PM ORANGE AROUND 610 PM PETERBOROUGH AROUND 615 PM WENDELL AND ATHOL AROUND 620 PM SHARON AND WINCHENDON AROUND 625 PM LOCALLY HEAVY RAINFALL OF UP TO AN INCH IN AN HOUR WILL OCCUR WITH THE THUNDERSTORMS AS WELL. BELK
The Boston radar (KBOX), 105 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312948, 5312949.